Florida, 2021

Funnel Cloud in Florida, April 30, 2021

April 30, 2021 · NWS MFL · 1 event in 1 county or zone

Ample moisture in place allowed for showers and thunderstorms to develop along both the Gulf and Atlantic sea breezes. Numerous boundary collisions from this activity produced a funnel cloud over Miami.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Ample moisture in place allowed for showers and thunderstorms to develop along both the Gulf and Atlantic sea breezes. Numerous boundary collisions from this activity produced a funnel cloud over Miami.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 30, 3:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 30, 3:02 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
402 PM EDT Fri Apr 30 2021

.SHORT TERM (Rest of today through Friday)...

Latest observational data shows a moist boundary layer remaining in
place across South Florida (lower/middle 70s dewpoints), while
visible satellite imagery depicts N-S oriented cloud streets,
indicative of a diurnally destabilizing moist boundary layer. Light
southerly to southwesterly low-level flow has fostered the
development of an eastward advancing Gulf breeze and a pinned east
coast sea breeze. Present indications are that convection will
develop along these mesoscale boundaries by early afternoon and
generally spread eastward toward the Atlantic coast -- increasing in
coverage and perhaps intensity -- through the afternoon/early
evening hours.

The 12Z MFL RAOB depicts lingering dry and stable conditions above
the boundary layer -- associated with a persistent mid/upper-level
ridge located over the region. While poor mid-level lapse rates and
a lingering subsidence inversion will limit convective instability
today, deep-layer veering and associated moistening should allow for
greater convective coverage today compared to previous days --
especially if robust sea breeze circulations become established (as
depicted by the latest hi-res guidance).

Very weak cloud bearing flow/shear will lead to a generally
disorganized/pulse convective mode, and northerly mid/upper-
tropospheric flow -- opposing the low-level southerlies -- will
result in very slow storm motions. The rich low-level moisture,
minimal CINH, and slow storm motions will raise some localized
flooding concerns along the east coast metros -- especially across
coastal Broward County where 1 to 3 inches of rainfall occurred with
locally heavy morning showers. Isolated thunderstorms will also be
possible along the east coast this afternoon as instability
increases and mesoscale forcing strengthens, and precipitation-
loading processes could lead to a few locally strong downbursts --
especially along the east coast metros during the late afternoon
hours. Maximum temperatures will be in the upper 80s to lower 90s
across South Florida this afternoon, though the immediate east coast
may only see middle to upper 80s owing to the ocean-modified sea
breeze air mass mentioned above.

For Saturday, continental high pressure will build across the
eastern CONUS, allowing for a northerly wind shift and slight drier
air to filter into South Florida. That being said, adequate low-
level moisture combined with an east coast sea breeze should allow
for isolated shower development. Maximum temperatures will be above
average, with upper 80s to lower 90s across most of the area.

.LONG TERM...
Saturday evening through Thursday night...

A 500mb ridge of high pressure is forecast to remain over the
area through the forecast period. At the surface, a weak, dry cool
front will bring some slightly cooler air to the area. Then, a
Bermuda high should keep the lower level flow generally out of the
south, with the speeds on the lighter side over the peninsula.
For the Atlantic waters, the wind should be a little stronger, but
still below advisory levels.

The southerly flow is forecast to have waves of moisture, which
will advect over the area, allowing the possibility of showers on
Sunday, and again in the latter half of the week. The bi coastal
sea breezes should try to develop each day, and may be able to
initiate some convective activity. However, there is very high
uncertainty with this and chances are currently too low to include
in the forecast for Monday through Wednesday, but are still non-
zero.

Temperature wise, a warming trend should take place for the first
part of the week, then high temperatures should hold in the low to
mid 90s for a few days.

&&

.AVIATION(18Z TAFS)...
A pinned Atlantic sea breeze has become established this afternoon,
along with a gradually eastward advancing Gulf breeze. Convection
should develop along these boundaries by 19Z and gradually drift
eastward toward the east coast terminals. While confidence in
scattered showers along the east coast remains high, confidence in
thunderstorm coverage remains somewhat low, and therefore is not
mentioned in the TAFs at this time. Future AMDs may require upgrades
to VCTS as well as sub-VFR cigs/vis accompanying convection.

&&

.MARINE...
High pressure will gradually weaken across the area as a weather
system passes to the north of South Florida. While the greatest
impacts associated with this system should remain away from our
area, showers and a few thunderstorms are possible across the local
waters over the next several days. Otherwise, generally benign
boating conditions are anticipated with generally light winds and
small waves anticipated.

The risk of rip currents may begin to increase by the end of the
weekend, and persist through at least mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  88  75  88 /  30  20  10  20
West Kendall     72  89  73  90 /  30  20  10  20
Opa-Locka        73  89  74  89 /  30  20  10  20
Homestead        73  87  72  87 /  20  20  10  20
Fort Lauderdale  75  87  76  87 /  30  20  10  20
N Ft Lauderdale  74  88  74  87 /  30  20  10  30
Pembroke Pines   74  89  74  89 /  30  20  10  20
West Palm Beach  72  88  73  87 /  20  20  10  30
Boca Raton       73  88  74  87 /  30  20  10  30
Naples           72  87  72  89 /   0  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Saturday and Aviation/Marine...Weinman
Saturday Night through Friday...13

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Apr 30, 10:00 AM EST, 6 hours 10 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1100 AM EDT Fri Apr 30 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1100 AM EDT Fri Apr 30 2021

...ISOLATED STRONG STORMS POSSIBLE EAST COAST TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated thunderstorms will be possible today, some
of which could become strong, with the highest chances along the
eastern half of South Florida.

Waterspouts: A waterspout cannot be ruled out across the Atlantic,
Biscayne Bay, and Lake Okeechobee waters today.

Wind: A locally strong wind gust will be possible with any stronger
thunderstorms that develop today, with the highest risk along the
east coast.

Flooding: Localized flooding will be possible with repeated rounds
heavy showers or thunderstorms along the east coast today,
especially along coastal Broward County where locally heavy rainfall
occurred this morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A few thunderstorms are possible each day. Lightning is the primary
hazard, though localized flooding may become possible across
vulnerable low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Weinman

In the hours before

Special weather statement, Apr 30, 3:45 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Miami FL
445 PM EDT Fri Apr 30 2021

FLZ073-302130-
Inland Miami-Dade County FL-
445 PM EDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 530 PM EDT...

* At 443 PM EDT, A pilot reported a funnel cloud associated with a
  gusty shower over Miccosukee Resort, or 12 miles west of Hialeah,
  moving east at 10 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Tamiami and Miccosukee Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2575 8050 2584 8055 2588 8041 2575 8039
TIME...MOT...LOC 2043Z 260DEG 9KT 2581 8048

Hadi/Nepaul

The radar

The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Miami-Dade

When
April 30, 4:10 PM EST
Where
Miami-Dade County, 1.14 mi WSW of (Mia)miami Intl
Reported by
Airplane Pilot
Coordinates
25.791, -80.295

Pilot reported a funnel cloud associated with a gusty shower on approach to Miami International Airport (KMIA).

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950004.